Alert archive / Arkansas / Tornado Warnings in 2008

Tornado Warning 11, NWS Shreveport, LA

March 14, 2008Columbia County, Arkansas

NWS Shreveport, LA issued this tornado warning at Mar 14, 2008, 9:38 PM CDT for Columbia County, Arkansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2008, 9:38 PM CDT (02:38 UTC)
Expired
Mar 14, 2008, 10:22 PM CDT
In force
44 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 9:53 PM CDTHAIL 15 W Mcneil, ARQUARTER SIZED HAIL REPORTED IN THE COMMUNITY OF WALDO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 7:14 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 150239
TORSHV
ARC027-150345-
/O.NEW.KSHV.TO.W.0011.080315T0238Z-080315T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
938 PM CDT FRI MAR 14 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WALDO...MCNEIL...MAGNOLIA...

* UNTIL 1045 PM CDT

* AT 938 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD   
  BETWEEN BODAW AND WILLISVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  MCNEIL BY 950 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SATURDAY MORNING
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEAST
TEXAS.

LAT...LON 3345 9309 3339 9308 3340 9301 3337 9297
      3311 9298 3332 9339 3344 9336 3344 9322
      3346 9321 3346 9314
TIME...MOT...LOC 0238Z 289DEG 30KT 3346 9329

$$

15
1 follow-up statement
000 
WWUS54 KSHV 150322
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT FRI MAR 14 2008

ARC027-150331-
/O.CAN.KSHV.TO.W.0011.000000T0000Z-080315T0345Z/
COLUMBIA AR-
1021 PM CDT FRI MAR 14 2008

...THE TORNADO WARNING FOR NORTHERN COLUMBIA COUNTY IS CANCELLED...

THE TORNADIC THUNDERSTORM HAS MOVED SOUTHEAST OUT OF NORTHEAST 
COLUMBIA COUNTY AND INTO NORTHWEST UNION COUNTY NEAR THE LISBON 
COMMUNITY. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SATURDAY MORNING
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEAST
TEXAS.

LAT...LON 3345 9309 3339 9308 3340 9301 3337 9297
      3311 9298 3332 9339 3344 9336 3344 9322
      3346 9321 3346 9314
TIME...MOT...LOC 0321Z 289DEG 30KT 3334 9288

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 14, 7:35 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 14, 7:35 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
735 PM CDT FRI MAR 14 2008

...AN UPDATE TO TEXT FORECAST PRODUCTS WILL BE COMING...

.DISCUSSION...
THIS UPDATE IS MAINLY FOR THE ISSUANCE OF TORNADO WATCH NUMBER
111. NO OTHER CHANGES WILL BE MADE AT THIS TIME.  /21/

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT FRI MAR 14 2008/

DISCUSSION...

WEAK SHORTWAVE WILL TOUCH OFF SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT MAINLY NORTH AND EAST. WILL BE ACCOMPANIED BY WEAK FRONTAL
PASSAGE WHICH WILL TURN WINDS TO NW IN THE MORNING. BUT THEY WILL
QUICKLY VEER TO EASTERLY FOR SUNDAY...WHICH WILL BE A COOLER DAY
THAN THE FEW DAYS PRIOR TO THAT...BUT STILL QUITE MILD. STRONG
CLOSED LOW WILL SLIDE IN TO THE DESERT SW EARLY WEEK...AND WINDS
ALOFT WILL BECOME SW. WE WILL SEE MOISTURE INCREASE FROM THE
W...WITH OCCASIONAL SHOWERS AND TSTMS. ONLY QUESTION WILL BE
WHETHER THE CLOSED LOW WILL SLOW ENOUGH TO DELAY ONSET OF PRECIP
IN OUR CWA. WE ARE RAMPING UP TOWARD THE EVENT WITH LOW POPS
MONDAY...A LITTLE HIGHER MONDAY NIGHT...AND LIKELY POPS ALL AREAS
TUESDAY. BECAUSE ECMWF IS SLOWER WITH LOW...WE WILL NOT DROP POPS
TIL WEDNESDAY. /17/

AVIATION...

SFC WINDS ARE SOUTHWEST AROUND 10 KTS WILL PERSIST INTO THE
EVENING.  LOOK FOR A WEAK LOW OVER TEXAS TO DEEPEN AND SWING EAST
WITH AN UPPER LEVEL SHORT WAVE OVERNIGHT.  BEST CHANCE FOR WEATHER
OVER NORTHERN SECTIONS CLOSE TO THE FRONTAL BOUNDARY OVERNIGHT. LOW
CLOUDS SLOW TO BREAK AGAIN 14 TO 16Z AS SFC WINDS WILL SHIFT TO WEST
AFTER SUNRISE AND THEN NORTHWEST BY LUNCH 10 TO 15 KTS...THEN
DIMINISHING BY SUNSET TOMORROW AND VEERING TO EAST OVERNIGHT. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  77  47  70 /  20   0   0   0
MLU  60  78  46  68 /  30   0   0   0
DEQ  49  68  40  66 /  20  10   0   0
TXK  57  72  45  67 /  20  10   0   0
ELD  59  75  41  68 /  30  10   0   0
TYR  57  75  48  71 /  10   0   0   0
GGG  58  77  45  70 /  10   0   0   0
LFK  61  82  48  74 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

BUTTS
Hazardous weather outlook, Mar 14, 12:00 PM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAR 14 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE TONIGHT...AHEAD OF A
COLD FRONT. THESE STORMS WILL REMAIN SCATTERED IN NATURE...AND
CONFINED MAINLY NORTH OF INTERSTATE 20. HOWEVER...ISOLATED STORMS
COULD BECOME SEVERE...WITH LARGE HAIL...AND THE POSSIBILITY OF
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG STORM SYSTEM WILL ARRIVE TUESDAY OR WEDNESDAY WITH HEAVY
RAINFALL AND POSSIBLY SOME SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...IS NOT ANTICIPATED AT THIS TIME.

17

In the hours before

Local storm report, Mar 14, 8:18 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             COTTON VALLEY           32.81N 93.42W
03/14/2008  E1.75 INCH       WEBSTER            LA   AIRPLANE PILOT

            GOLF BALL SIZED HAIL IN COTTON VALLEY

0810 PM     FUNNEL CLOUD     COTTON VALLEY           32.81N 93.42W
03/14/2008                   WEBSTER            LA   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED JUST SOUTH OF COTTON VALLEY

&&

15
Local storm report, Mar 14, 8:42 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
842 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             WALDO                   33.35N 93.30W
03/14/2008  E1.75 INCH       COLUMBIA           AR   BROADCAST MEDIA

            GOLF BALL SIZED HAIL IN WALDO

0800 PM     HAIL             1 NE MAGNOLIA           33.29N 93.22W
03/14/2008  E1.25 INCH       COLUMBIA           AR   TRAINED SPOTTER

&&

15
Local storm report, Mar 14, 8:43 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
843 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             18 W EL DORADO          33.22N 92.97W
03/14/2008  E0.75 INCH       UNION              AR   LAW ENFORCEMENT

            HAIL FELL IN THE MOUNT HOLLY COMMUNITY

&&

15
Local storm report, Mar 14, 9:03 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
903 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             6 E MINDEN              32.62N 93.18W
03/14/2008  E1.75 INCH       WEBSTER            LA   AMATEUR RADIO

0840 PM     HAIL             3 N ARCADIA             32.59N 92.92W
03/14/2008  E0.88 INCH       CLAIBORNE          LA   AIRPLANE PILOT

&&

D. BUTTS
Local storm report, Mar 14, 9:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
905 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             3 N ARCADIA             32.59N 92.92W
03/14/2008  E0.88 INCH       CLAIBORNE          LA   AMATEUR RADIO

&&

D. BUTTS
Local storm report, Mar 14, 9:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
911 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 SE HOPE               33.62N 93.53W
03/14/2008  E1.75 INCH       HEMPSTEAD          AR   LAW ENFORCEMENT

&&

D. BUTTS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:12 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada63 min
Mar 14, 7:20 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Miller40 min
Mar 14, 7:30 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette36 min
Mar 14, 7:40 PM CDTSevere Thunderstorm WarningSHVNevada50 min
Mar 14, 7:49 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada, Union41 min
Mar 14, 8:17 PM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Little River, Miller43 min
Mar 14, 8:30 PM CDTSevere Thunderstorm WarningSHVColumbia, Union60 min
Mar 14, 8:35 PM CDTSevere Thunderstorm WarningSHVNevada55 min
Mar 14, 8:57 PM CDTSevere Thunderstorm WarningSHVHempstead33 min
Mar 14, 9:18 PM CDTTornado WarningSHVHempstead, Nevada57 min
Mar 14, 9:23 PM CDTSevere Thunderstorm WarningSHVUnion67 min
Mar 14, 10:06 PM CDTTornado WarningSHVUnion54 min
Mar 14, 11:00 PM CDTTornado WarningSHVUnion45 min

Nearby

Tornado Warnings in Arkansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.